Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 413, NWS Jackson, MS

June 10, 2008Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 10, 2008, 5:37 PM CDT for Simpson County, Mississippi. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2008, 5:37 PM CDT (22:37 UTC)
Expired
Jun 10, 2008, 6:15 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 51 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:43 PM CDTHAIL 0.754 Ssw Pinola, MSDIME TO PENNY HAIL FELL IN THE SHIVERS COMMUNITY.
Jun 10, 5:57 PM CDTTSTM WND DMG1 S Pinola, MSA COUPLE TREES AND LIMBS TOOK DOWN A FEW POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 102236
SVRJAN
MSC127-102315-
/O.NEW.KJAN.SV.W.0413.080610T2237Z-080610T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SIMPSON COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF PINOLA...

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PINOLA. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHIVERS BY 605 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3178 8982 3177 9010 3189 9011 3191 8986
TIME...MOT...LOC 2237Z 319DEG 2KT 3184 8996

$$

EEC
1 follow-up statement
000 
WWUS54 KJAN 102253
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
553 PM CDT TUE JUN 10 2008

MSC127-102315-
/O.CON.KJAN.SV.W.0413.000000T0000Z-080610T2315Z/
SIMPSON MS-
553 PM CDT TUE JUN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL SIMPSON COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
PINOLA. THIS STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHIVERS BY 605 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3189 9005 3191 8986 3186 8984 3185 8985
      3185 8984 3178 8982 3177 9003 3178 9004
TIME...MOT...LOC 2253Z 319DEG 2KT 3183 8995

$$

EEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:55 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 10, 2:55 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT TUE JUN 10 2008

.SHORT TERM...ANALYSIS THIS AFTERNOON SHOWS THE FRONT ENTERING THE
NORTHWEST PORTION OF THE CWFA. RADAR IMAGERY SHOWS A FEW ISOLATED
SHOWERS HAVE BEGUN TO DEVELOP AND DRIFT TO THE SOUTHEAST OVER THE
SOUTHEASTERN PORTION OF THE CWFA...WITH MORE WIDESPREAD ACTIVITY TO
THE SOUTH AND EAST OF THE FORECAST AREA.  THIS ACTIVITY IS SLOWLY
INCREASING IN COVERAGE OVER THE EXTREME SOUTHEASTERN PORTIONS OF THE
CWFA AND IS EXPECTED TO CONTINUE TO DO SO THIS AFTERNOON AND EARLY
EVENING. THE THING THAT IS HAMPERING ACTIVITY THIS AFTERNOON IS THAT
WITH CLOUD COVER OVER MUCH OF THE AREA TODAY HAS PREVENTED
TEMPERATURES FROM RISING TOO MUCH TODAY.  THE MORNING KJAN SOUNDING
TODAY IS NOT QUITE AS IMPRESSIVE AS YESTERDAY EITHER. SO IT LOOKS
LIKE THE MAIN AREA WHERE ACTIVITY WILL DEVELOP WILL BE AREAS MAINLY
SOUTHEAST OF THE NATCHEZ TRACE WHERE THE BEST HEATING WILL BE
LOCATED. SOME OF THE STORMS OVER THE EXTREME SOUTHEAST THIS
AFTERNOON AND EARLY EVENING MAY HAVE A SMALL POSSIBILITY TO BECOME
STRONG...MAINLY SOUTHEAST OF A LAUREL TO BROOKHAVEN LINE. THE MAIN
CONCERNS WITH THE STRONGEST STORMS WILL BE GUSTY WINDS AND SMALL
HAIL. MOST OF THE ACTIVITY SHOULD BE DIURNALLY DRIVEN...SO THE AREA
SHOULD QUIET DOWN ONCE HEATING SUBSIDES AND LEAVE FOR ONLY A FEW
VERY ISOLATED SHOWERS FOR THE OVERNIGHT PERIOD.

THE BOUNDARY WILL WASH OUT AND HIGH PRESSURE OFF THE SOUTHEAST COAST
WILL PROVIDE SOUTHERLY WINDS OVER THE FORECAST AREA FOR WEDNESDAY.
THIS WILL AGAIN ALLOW FOR DECENT MOISTURE OVER THE SOUTHERN PORTIONS
OF THE ARKLAMISS REGION ON WEDNESDAY.  THIS WILL AGAIN COMBINE WITH
DAYTIME HEATING TO GIVE WAY TO MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.  IT AGAIN APPEARS THAT THERE WILL BE ENOUGH
INSTABILITY AND LAPSE RATES TO GIVE THE CHANCE FOR A FEW OF THE
STORMS TO BECOME STRONG ON WEDNESDAY. THIS ACTIVITY SHOULD DIE OFF
AFTER HEATING SUBSIDES WEDNESDAY EVENING TO LEAVE FOR A QUIET AND
DRY OVERNIGHT PERIOD WEDNESDAY NIGHT.

HAVE REMAINED RATHER CLOSE TO GUI FOR TEMPERATURES FOR THE SHORT
TERM. OVERNIGHT TEMPERATURES WILL AGAIN BE IN THE LOWER 70S FOR THE
NEXT COUPLE OF NIGHTS WITH HIGHS REACHING THE UPPER 80S TO LOWER 90S
FOR WEDNESDAY. /14/

.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...HOT HUMID CONDITIONS
WILL PERSIST THROUGH NEXT WEEK.  MEANWHILE...SEVERAL AREAS OF
DISTURBED WEATHER ARE EXPECTED TO IMPACT THE REGION ALLOWING RAIN
CHANCES TO EXIST EACH DAY THROUGHOUT THE PERIOD.  THE GFS WAS
HINTING AT PERHAPS A SLIGHT AIRMASS CHANGE EARLY NEXT WEEK AS A WEAK
COLD FRONT PUSHES THROUGH THE REGION...BUT THE 12Z GFS HAS BACKED
OFF OF THAT SOLUTION FOR NOW AS ITS NOW ADVERTISING THE FRONT
HANGING UP NORTH OF THE AREA.  ALL IN ALL...I SEE NO REASON TO ALTER
THE LONG TERM FORECAST THIS AFTERNOON.  THEREFORE THE PREVIOUS LONG
TERM FORECAST DISCUSSION FOLLOWS. /19/

THURSDAY THROUGH NEXT TUESDAY...THE MODELS SUGGEST THERE WILL BE AN
AIRMASS CHANGE AT THE END OF THE PERIOD. WITH SUMMER NEARLY HERE AND
HIGH PRESSURE PLANTED OVER THE SOUTHEAST...NOT SURE A COLD FRONT
WILL MAKE IT THROUGH. THE GFS SHOWED DEWPOINTS IN THE LOWER AND MID
50S...OPTED NOT TO GO WITH THE DRY AIR AT THIS TIME. GUIDANCE TEMPS
CAME IN COOLER SATURDAY...BUT WITH RAIN MOST OF THE DAY..MID 80S WAS
GOOD. OVERALL GUIDANCE WAS GOOD...STUCK PRETTY CLOSE.

THE UPPER RIDGE WILL BE BACK OVER THE AREA THURSDAY. THE 850 RIDGE
WILL BE CENTERED EAST OF THE REGION ALLOWING MID LEVEL MOISTURE TO
RETURN TO THE FORECAST AREA. A FEW WEAK DISTURBANCES MAY LIFT INTO
THE AREA FROM THE SOUTH...MAINLY INCREASING THE MOISTURE ACROSS THE
SOUTHERN HALF OF THE AREA THURSDAY INTO FRIDAY. SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON. BY FRIDAY
AFTERNOON...A COLD FRONT WILL MOVE INTO THE REGION.

THE BOUNDARY WILL REACH THE NORTHERN PORTIONS OF THE CWA SATURDAY
MORNING AND WILL SLOWLY SINK SOUTH. THE GFS SUGGESTS THE BOUNDARY
WILL CLEAR THE CWA BY SUNDAY AFTERNOON. THE BEST MOISTURE AND
INSTABILITY WILL REMAIN ALONG AND SOUTH OF INTERSTATE 20. STRONG
THUNDERSTORM DEVELOPMENT LOOKS BEST SATURDAY AFTERNOON AND EVENING
ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA. THERE APPEARS
TO BE PLENTY OF SB AND ML CAPE AVAILABLE...IN ADDITION TO PW VALUES
AROUND 2 INCHES. WOULD LIKE TO SEE ANOTHER RUN OF MODELS BEFORE
MENTIONING ANY STRONG OR SEVERE WORDING IN THE HWO SATURDAY.

HIGH PRESSURE MOVES IN SUNDAY AFTERNOON...PUSHING THE BOUNDARY TO
THE COAST. THE MODELS BRING IN COOLER AND MUCH DRIER AIR MONDAY AND
TUESDAY. NOT SURE THE BOUNDARY WILL ACTUALLY CLEAR THE CWA. THIS
TIME OF YEAR...MANY FRONTS WASH OUT OVER THE CWA OR STALL TO THE
NORTHWEST. FOR NOW STUCK WITH GUIDANCE POPS FOR THE MOST PART. THE
GFS CAME IN WITH MUCH LOWER POPS WEDNESDAY AND THURSDAY... BUT WENT
WITH AT LEAST A SLIGHT CHANCE EACH AFTERNOON AND EVENING. EXPECTING
DIURNAL ACTIVITY EACH DAY. MADE A FEW TWEAKS TO THE POPS AND TEMPS.
OVERALL NO REAL CHANGES TO THE FORECAST. /7/

&&

.AVIATION...VFR FLIGHT CATEGORIES WILL PREVAIL THROUGH THE NEXT 24
HOURS.  SCT CLOUDS OF AROUND 4K FT WILL CONTINUE THIS AFTERNOON AND
EVENING.  THERE WILL ALSO BE THE POSSIBILITY FOR SOME SITES MAINLY
SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR TO SEE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.  THIS COULD
BRING BRIEF EFFECTS TO VSBYS AND CEILINGS FOR THESE SITES. ACTIVITY
SHOULD BEGIN TO QUIET DOWN AFTER SUNSET AS MOST OF THIS ACTIVITY WILL
BE MAINLY DRIVEN BY DAYTIME HEATING. THIS SHOULD LEAVE FOR A QUIET
OVERNIGHT PERIOD. A FEW SITES MAY SEE PERIODS OF MVFR PATCHY FOG WITH
VSBYS AROUND 5SM...BUT OVERALL NO PROBLEMS ARE EXPECTED. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR MAINLY
SOUTHERN PORTIONS OF THE AREA ON WEDNESDAY AFTERNOON AND EVENING.
/14/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  89  72  91 /  20  32  13  10
MERIDIAN      68  88  68  91 /  27  42  17  11
VICKSBURG     70  90  73  93 /  11  22   9   8
HATTIESBURG   69  89  70  91 /  30  48  18  21
NATCHEZ       71  88  73  90 /  19  37  12  16
GREENVILLE    71  91  73  93 /   7  13   8   9
GREENWOOD     70  90  73  92 /  12  16  11  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

14/17
Hazardous weather outlook, Jun 10, 2:36 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CDT TUE JUN 10 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
236 PM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

A FEW ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME
SOUTHEASTERN SECTIONS OF MISSISSIPPI THIS AFTERNOON AND
EVENING...PRIMARILY FOR LOCATIONS ALONG AND SOUTHEAST OF A LAUREL TO
BROOKHAVEN LINE. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH
THE STRONGEST STORMS. THIS ACTIVITY SHOULD BEGIN TO QUIET DOWN THIS
EVENING AS HEATING SUBSIDES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

ISOLATED STRONG STORMS WILL AGAIN BE POSSIBLE OVER SOUTHERN SECTIONS
OF THE ARKLAMISS REGION ON WEDNESDAY.  THE AIRMASS WILL REMAIN MOIST
AND UNSTABLE AND DAYTIME HEATING WILL PRODUCE SCATTERED
THUNDERSTORMS THAT WILL HAVE THE POTENTIAL FOR HAIL AND GUSTY WINDS.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
ACROSS THE OUTLOOK AREA SATURDAY AS A WEAK BOUNDARY TRIES TO SLOWLY
SINK SOUTH THROUGH THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED THROUGH MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

14/19

In the hours before

Special weather statement, Jun 10, 3:57 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT TUE JUN 10 2008

MSZ072-073-102125-
LAMAR MS-MARION MS-
357 PM CDT TUE JUN 10 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF IMPROVE AT 357 PM
CDT...MOVING EAST AT 3 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN LAMAR AND MARION COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

CME
Special weather statement, Jun 10, 5:28 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
528 PM CDT TUE JUN 10 2008

MSZ054-055-062-063-102300-
LINCOLN MS-LAWRENCE MS-SIMPSON MS-COPIAH MS-
528 PM CDT TUE JUN 10 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES EAST OF ROCKPORT AT 528 PM
CDT. THE STORM WAS NEARLY STATIONARY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COPIAH...LAWRENCE...LINCOLN AND SIMPSON COUNTIES...
INCLUDING THE CITY OF PINOLA...SHOULD MONITOR THIS STORM CLOSELY.

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:20 PM CDTSevere Thunderstorm WarningJANLeake25 min
Jun 10, 3:59 PM CDTSevere Thunderstorm WarningJANLamar, Marion31 min
Jun 10, 4:50 PM CDTSevere Thunderstorm WarningJANLawrence25 min
Jun 10, 5:57 PM CDTSevere Thunderstorm WarningJANJasper33 min
Jun 10, 6:41 PM CDTSevere Thunderstorm WarningJANHinds34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.